MAUDE Adverse Event Report: BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION IDS KIT; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE

BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION IDS KIT; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Model Number 102-9800
Medical Device Problem Codes Material Integrity Problem (2978); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Visual inspection confirmed both tips of the driver were completely sheared off.It was stated that the failure occurred when trying to deploy the implant.When the driver is not fully seated onto the top of the implant and only half the tip interfaces into the spindle, any additional lateral movement during implant deployment, a large lateral applied force could result in the observed sheared driver tips.A review of the instructions for use (ifu) was performed and it did not reveal any anomalies as it states risks associated with lumbar spine surgery include: instruments used during surgery may break or malfunction which may cause damage to the operative site or adjacent structures.
 
Event or Problem Description
It was reported that during the superion indirect decompression system (ids) implant procedure, the driver prongs broke off and became lodged in the inserter after the spacer was placed.The physician had difficulty removing the driver from the inserter and the broken off driver prongs were successfully flushed and suctioned out of the patient which prolonged the procedure by fifteen minutes.
 
Event or Problem Description
 
Additional Manufacturer Narrative
A comprehensive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientifics established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.Visual inspection confirmed both tips of the driver were completely sheared off.It was stated that the failure occurred when trying to deploy the implant.When the driver is not fully seated onto the top of the implant and only half the tip interfaces into the spindle, any additional lateral movement during implant deployment, a large lateral applied force could result in the observed sheared driver tips.A review of the instructions for use (ifu) was performed and it did not reveal any anomalies as it states risks associated with lumbar spine surgery include: instruments used during surgery may break or malfunction which may cause damage to the operative site or adjacent structures.
 
Additional Manufacturer Narrative
A comprehensive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientifics established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Additional information provided in block h11: visual inspection confirmed both tips of the driver were completely sheared off.It was stated that the failure occurred when trying to deploy the implant.When the driver is not fully seated onto the top of the implant and only half the tip interfaces into the spindle, any additional lateral movement during implant deployment, a large lateral applied force could result in the observed sheared driver tips.A review of the instructions for use (ifu) was performed and it did not reveal any anomalies as it states to avoid application of excessive stress on instrumentation.Additionally, the ifu states to carefully inspect all instruments prior to and after use.Do not use an instrument that is visibly damaged.If an instrument appears damaged after use confirm that no broken fragments are retained in the patient.
 
Event or Problem Description

Brand Name
SUPERION IDS KIT
Common Device Name
PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Manufacturer (Section D)
BOSTON SCIENTIFIC NEUROMODULATION CORPORATION
25155 rye canyon loop
valencia CA 91355
Manufacturer (Section G)
VERTIFLEX INC
carlsbad CA 92010
Manufacturer Contact
erik sherburne
25155 rye canyon loop
valencia, CA 91355
7632920920
MDR Report Key22178873
Report Number3006630150-2025-04175
Device Sequence Number8678504
Product Code NQO
UDI-Device Identifier00884662000574
UDI-Public(01)00884662000574(17)241216(10)193833
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P140004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/16/2024
Device Model Number102-9800
Device Catalogue Number102-9800
Device Lot Number193833
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2020
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2020
Supplement Date Received by Manufacturer06/10/2025
07/08/2025
Initial Report FDA Received Date06/10/2025
Supplement Report FDA Received Date06/18/2025
08/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1972-2023
Patient Sequence Number1
Patient SexUnknown